North Carolina, 2022

Flash Flooding and Damaging Winds in North Carolina, August 11, 2022

August 11, 2022 · NWS RAH · 4 events in 1 county or zone

A cluster of showers and thunderstorms developed along a slow moving cold front across the central Piedmont of central North Carolina. A few of the storms became strong to severe and produced damaging wind gusts and flash flooding across Wake County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A cluster of showers and thunderstorms developed along a slow moving cold front across the central Piedmont of central North Carolina. A few of the storms became strong to severe and produced damaging wind gusts and flash flooding across Wake County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 11, 2:49 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 11, 2:49 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
349 PM EDT Thu Aug 11 2022

.SYNOPSIS...
A cold front will approach from the northwest today and move slowly
southeast through central North Carolina tonight through early
Friday. Canadian high pressure will follow and extend across the Mid-
Atlantic through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 254 PM Thursday...

Low/mid level cloud cover has dissipated some this afternoon mainly
across the central/western Piedmont. Further south, a few isolated
showers and storms developed in Cumberland/Sampson county associated
with an exiting mid-level vort max. Upstream convection has also
developed across the southern Appalachians and northward into
central VA ahead of the southward advancing cold front. While cloud
cover has limited destablization some, high PWAT (~2 in) and some
instability (MLCAPE of ~1000 J/kg) should help to maintain upstream
convection and aid in the spread of additional scattered showers and
storms from the NW to SE this afternoon through tonight. Severe
weather is not expected, but brief periods of heavy downpours/gusty
winds may accompany any stronger/taller storm.

Recent CAM runs continue to simulate a re-development of
showers/storms across the south overnight (after ~06Z) as the main
trough and associated height falls/increasing divergence advects
into the southeast. Confidence in coverage is still a bit low given
the unfavorable timing of the upper-trough/sfc cold front. As such,
decided to maintain just chance POPs across the south through Friday
morning. Otherwise, lows tonight will drop into the upper 60s across
the north, to lower 70s across the southeast.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 300 PM Thursday...

By Friday morning, a secondary cold front will be moving across the
region, and will dig southeast out of central NC by late afternoon.
The associated upper trough will closely follow the front late
Friday as it moves northwest to southeast across the state. The
precipitable water gradient will range from just over 1" across the
Triad to near 2" along the coast. Heavy rain is likely along the
Coastal Plain and Sandhills where the higher PW values lie,
otherwise conditions are not expected to be conducive for severe
weather at this time. A strong storm or two is possible closer to
the SC border where 0-6km shear increases to near 40 kt and MUCAPE
increases to near 2000 J/kg. By late Friday evening, all convection
should have diminished or moved out of the area. Afternoon highs
will continue on the downward trend as cooler and drier air filters
in advected behind the front. Highs will range from the low 80s N to
mid-80s S. Lows in the upper 50s for parts of the Piedmont are
looking more likely Friday night, with areas elsewhere dipping into
the low 60s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 330 PM Thursday...

Surface high pressure will build from the OH Valley south across the
Blue Ridge over the weekend, maintaining the cooler and drier
airmass across central NC. Skies will be mostly clear Saturday
through early Sunday. Northwest flow aloft will continue through the
weekend, with the trough across the Northeast creating heights aloft
2 standard deviations below normal over NC. Highs in the 80s
Saturday will only increase a degree or two on Sunday. Lows Saturday
night will be a degree or two lower than Friday night, with a few
more areas in the upper 50s, and remaining locations in the low 60s.

An upper-low will dive south into NY/PA by early next week, with
several disturbances moving around the low and across the Mid-
Atlantic/NC through the period. This low will maintain northwesterly
flow aloft across central NC and also be around 2 standard
deviations below normal. The first upper trough will increase
precipitation chances across our area late Sunday. Another cold
front may move across the region on Monday in addition to another
upper trough, helping to increase precipitation chances then and
continue to filter in cooler and less humid air across the region
through mid-next week. Diurnal showers/storms may develop Tue-Thu,
however several ensembles show dry weather across the area through
the period, and the forecast may trend more dry if this continues.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 135 PM Thursday...

VFR conditions are mostly expected through tonight. However,
scattered showers/storms are expected to spread from the northwest
to the southeast this afternoon through late tonight along a cold
front. Consequently, brief periods of MVFR conditions and gusty
winds may be possible from ~20 to 00Z at KINT/KGSO, and ~22 to 02Z
at KRDU/KRWI/KFAY. After a brief lull, additional showers and a few
storms may be possible at KRDU/KRWI/KFAY overnight through early
Friday morning (after ~06Z) as the front sags near the SC border.
Additionally, guidance continues to suggest a period of MVFR/IFR
stratus in vicinity of the front near daybreak tomorrow at
KRDU/KRWI/KFAY, lifting by ~16 to 17Z Friday. Otherwise, expect
light southwesterly flow (7 to 12 kts) to continue this afternoon,
before turning north/northwesterly at KINT/KGSO/KRDU tonight and at
KFAY/KRWI late tomorrow morning.

Outlook: A second cold front will push through central NC Friday
pouring in drier air. Consequently, VFR conditions are expected
across the N and NW, but periods of rain and sub-VFR conditions will
be possible across the southeast through late friday morning. Rain
chances should push east and south of central NC by Friday
afternoon, with VFR conditions at all terminals expected through
Sunday. Another cold front is forecast to approach Monday/Tuesday
which may bring sub-VFR conditions and a return of showers/storms.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...Luchetti
SHORT TERM...JJT
LONG TERM...JJT
AVIATION...Luchetti
Hazardous weather outlook, Aug 11, 4:18 AM EST, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
518 AM EDT Thu Aug 11 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-121000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
518 AM EDT Thu Aug 11 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 3:47 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
447 PM EDT Thu Aug 11 2022

NCZ022>024-039-112145-
Guilford NC-Alamance NC-Randolph NC-Orange NC-
447 PM EDT Thu Aug 11 2022

...Strong thunderstorms will impact portions of Alamance,
southwestern Orange, northeastern Randolph and southeastern Guilford
Counties through 545 PM EDT...

At 447 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burlington to near Elon to 6 miles
southeast of McLeansville. Movement was southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Burlington, Graham, Mebane, Elon, McLeansville, Gibsonville, Liberty,
Haw River, Swepsonville and Alamance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3625 7943 3610 7914 3588 7923 3588 7925
      3587 7925 3584 7938 3584 7954 3583 7954
      3584 7961 3599 7976 3613 7963 3625 7949
TIME...MOT...LOC 2047Z 308DEG 14KT 3617 7945 3605 7952 3601 7960

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kren
Special weather statement, Aug 11, 4:06 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
506 PM EDT Thu Aug 11 2022

NCZ007>009-024>026-041-112145-
Franklin NC-Vance NC-Durham NC-Person NC-Wake NC-Granville NC-
Orange NC-
506 PM EDT Thu Aug 11 2022

...Strong thunderstorms will impact portions of southeastern Person,
southwestern Vance, northeastern Orange, southern Granville, north
central Wake, northern Durham and northwestern Franklin Counties
through 545 PM EDT...

At 506 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oxford to 6 miles northeast of Butner to
Rougemont. Movement was east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Creedmoor, Butner, Franklinton, Kittrell, Rougemont, Stem, Lake
Michie, Falls Lake State Rec Area, Gorman and Bahama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3631 7869 3626 7836 3614 7837 3604 7847
      3598 7865 3605 7886 3617 7912 3630 7907
      3633 7891
TIME...MOT...LOC 2106Z 275DEG 10KT 3625 7867 3621 7871 3622 7885 3623
7895

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kren
Special weather statement, Aug 11, 5:48 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
648 PM EDT Thu Aug 11 2022

NCZ041-042-112345-
Johnston NC-Wake NC-
648 PM EDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of central Wake and
northwestern Johnston Counties through 745 PM EDT...

At 647 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raleigh, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raleigh, Cary, Garner, Clayton, Zebulon, Apex, Holly Springs,
Morrisville, Knightdale and Wendell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3591 7835 3590 7833 3587 7828 3584 7827
      3583 7826 3581 7826 3580 7825 3558 7835
      3567 7892 3584 7889 3592 7835
TIME...MOT...LOC 2247Z 275DEG 13KT 3582 7871

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JD

The radar

The Raleigh/Durham radar (KRAX), 26 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wake

When
August 11, 5:58 PM EST
Where
Wake County, 0.47 mi ENE of Asbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.784, -78.743

Trees were reported down on power lines near the intersection of Strother Road and Garrett Road.

Thunderstorm Wind, Wake

When
August 11, 6:10 PM EST
Where
Wake County, 0.85 mi ENE of Brentwood
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.834, -78.556

Trees were reported down on power lines along Southall Road near Buffaloe Road.

Flash Flood, Wake

When
August 11, 6:19 PM EST
Where
Wake County, 2.07 mi S of Brookhaven to 1.57 mi ENE of Camp Polk
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.840, -78.670

Flash flooding was reported along Glenwood Avenue at I-440.

Flash Flood, Wake

When
August 11, 6:20 PM EST
Where
Wake County, 2.8 mi E of Raleigh to 2.26 mi S of Millbrook
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.800, -78.620

Flash flooding was reported along Atlantic Avenue at Hodges Street and Capital Boulevard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053672, 1053673, 1053675, 1053676.